Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Grand Forks, ND

May 19, 2004Grand Forks County, North Dakota; Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 19, 2004, 7:34 PM CDT for Grand Forks County, North Dakota; Polk County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 7:34 PM CDT (00:34 UTC)
Expired
May 19, 2004, 8:30 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Polk County, MN, Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 42 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2737 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS53 KFGF 200034
SVRFGF
MNC119-NDC035-200130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
734 PM CDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WEST POLK COUNTY IN NORTHWEST MINNESOTA
  GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 830 PM CDT.

* AT 733 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF BYGLAND...OR ABOUT 8 MILES
  SOUTHEAST OF GRAND FORKS...MOVING TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  BYGLAND AT 735 PM...
  MALLORY AT 740 PM...
  DAVIDSON AT 745 PM AND
  KEY WEST AT 750 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4803 9777 4772 9781 4771 9651 4804 9667

$$

DK/ME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:30 PM CDT, 4 minutes earlier.

Area forecast discussion, May 19, 7:30 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
730 PM CDT WED MAY 19 2004

.DISCUSSION...
00Z MSAS ANALYSIS DEPICTED PRE-FRONTAL TROUGH IN CLOSE PROXIMITY
TO THE RED RIVER VALLEY WHERE BEST INSTABILITY/MOISTURE IS POOLING.
FURTHER EAST INTO MINNESOTA AIRMASS IS QUITE A BIT MORE STABLE
AS LEFTOVER DEBRIS FROM EARLIER CONVECTION HAS INHIBITED THE
DESTABLIZATION PROCESS. GENERALLY NORTH OF HIGHWAY 2 ALONG AND
WEST OF RED RIVER VALLEY NUMEROUS SVR/TOR WARNINGS HAVE BEEN
ISSUED. GOOD PRESSURE FALLS AHEAD OF FRONT SUGGESTS BOUNDARY
SHOULD MAKE STEADY PROGRESS TO THE EAST DURING THE REMAINDER
OF THE EVENING.

MODELS IN GENERAL AGREEMENT WORKING FRONTAL BOUNDARY EASTWARD
OVERNIGHT REACHING CENTRAL MINNESOTA AROUND 06Z. BASED ON THIS
SCENARIO EXPECT THUNDER/SEVERE THREAT TO BE OVER BY LATE EVENING.
INHERITED FORECAST PRETTY MUCH HAS THIS TIMING PEGGED FAIRLY WELL
THUS...UPDATED ONLY PLANNED TO ADDRESS EVENTUAL ENDING OF SEVERE
HEADLINES.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...SEVERE THUNDERSTORM WATCH NORTH OF A MAYVILLE TO COOPERSTOWN
LINE UNTIL 8 PM. TORNADO WATCH UNTIL 8PM FOR SOUTHERN RED RIVER
VALLEY COUNTIES.
MN...TORNADO WATCH UNTIL 8PM FOR AREAS ADJACENT TO SOUTHERN RED
RIVER VALLEY COUNTIES.
RIVER FLOOD WARNING FOR TWO RIVERS AT HALLOCK. AREAL FLOOD
WARNING FOR ROSEAU AND MARSHALL COUNTIES THROUGH TODAY.

&&

BERG
Hazardous weather outlook, May 19, 6:50 AM CDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT WED MAY 19 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT WED MAY 19 2004

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO
TONIGHT. THE SEVERE WEATHER IS EXPECTED TO START AFTER 1 PM...AND
SHOULD DIMINISH BEFORE MIDNIGHT. DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAIN ARE THE MAIN THREATS.

AN AREA OF LOW PRESSURE MOVING THROUGH THE REGION TODAY WILL AID IN
ATMOSPHERIC DESTABLIZATION...WITH A COLD FRONT EXPECTED TO BE THE
PRIMARY FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

NG

In the hours before

Local storm report, May 19, 7:04 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
704 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             5 S FAIRDALE            48.42N 98.23W
05/19/2004  1.00 INCH        WALSH              ND   TRAINED SPOTTER

&&

WJB
Local storm report, May 19, 7:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
712 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             GRAFTON                 48.42N 97.40W
05/19/2004  1.00 INCH        WALSH              ND   COUNTY OFFICIAL

&&

WJB
Local storm report, May 19, 7:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
713 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TORNADO          HUMBOLDT                48.92N 97.09W
05/19/2004                   KITTSON            MN   LAW ENFORCEMENT

            MULTIPLE FUNNELS.

&&

WJB
Local storm report, May 19, 7:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
718 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             W HALLOCK               48.77N 96.94W
05/19/2004  0.75 INCH        KITTSON            MN   TRAINED SPOTTER

&&

WJB
Local storm report, May 19, 7:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
726 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             8 N GRAFTON             48.53N 97.40W
05/19/2004  0.75 INCH        WALSH              ND   TRAINED SPOTTER

&&

WJB
Local storm report, May 19, 7:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
734 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     LANCASTER               48.86N 96.80W
05/19/2004                   KITTSON            MN   PUBLIC

            NUMEROUS FUNNELS REPORTED NORTHEAST AND SOUTHWEST OF
            LANCASTER.

&&

WJB

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:01 PM CDTTornado WarningFGFCass44 min
May 19, 7:15 PM CDTTornado WarningFGFWalsh60 min
May 19, 7:50 PM CDTTornado WarningFGFCass40 min
May 19, 8:44 PM CDTSevere Thunderstorm WarningFGFGrand Forks61 min
May 19, 7:01 PM CDTTornado WarningFGFMarshall59 min
May 19, 7:44 PM CDTTornado WarningFGFKittson46 min
May 19, 7:56 PM CDTTornado WarningFGFMarshall64 min
May 19, 8:15 PM CDTSevere Thunderstorm WarningFGFRed Lake60 min
May 19, 9:28 PM CDTSevere Thunderstorm WarningFGFPennington, Red Lake47 min
May 19, 10:03 PM CDTSevere Thunderstorm WarningFGFBeltrami42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.